I was told I have strep bacteria in my urine

Dear Ask The Doctor:  What is strep bacteria? Should I take the perscribed Levaquin? I don't like the side effects.

I developed symptoms of UTI, with the urgency to uriniate. Went to Dr for urine test within hours. They couldn't find anything so they sent it to the lab to do a culture. It came back with some strep bacteria. I've had UTI before and never heard of that. Dr perscribed Levaquin, but I don't like the side effects. Is there another antibiotic that I can take? I've never taken the one perscribed before.

Please advise.

Thank you
Sylvia
 
Dear Patient:  Hello, I realize your concern about Group B strep and a possible Urinary Tract Infection. Certainly it is not very common for these bacteria to cause Urinary Infection but not impossible, Group B strep is frequently isolated from the vaginal tract. Since you had urine culture and this bacteria was isolated, in my opinion you should receive treatment for this infection with antibiotics.The antibiotic that you were prescribed is commonly used in cases of Urinary tract Infections, since it covers not only Strep but also all of the other common pathogens that are related to UTIs.I understand that the side effects could be nasty but I would suggest you that dairy products and mineral fortified drinks should be avoided while taking Levaquin, as the amount of it that is absorbed into the body can be reduced.Products containing caffeine should be avoided during the treatment because of the risk of an increase in restlessness, sleepiness, nervousness, palpitations, and anxiety. Also avoid alcohol and sunlight exposure. You could ask your Physician to change the treatment but dont wait too long since the infection could advance and reach your kidneys, in this case a possibility of Intravenous antibiotics might be needed. To avoid that please comply with either this or your new treatment. I wish you a prompt recovery.

Please login or signup to post comments!

SEARCH: